Objective: To report a case of dabigatran-induced overanticoagulation in a patient who developed acute renal failure and to inform health care providers of the need for appropriate patient selection and periodic monitoring of renal function in the elderly.
Case summary: A 66-year-old woman treated with dabigatran for atrial fibrillation developed acute renal failure and upper gastrointestinal bleeding. She had been taking dabigatran 150 mg twice daily for 2 months, with intermittent renal insufficiency during the previous 6 months. On admission, laboratory values included serum creatinine 3.6 mg/dL, hematocrit 21%, and international normalized ratio greater than 10. She was treated with packed red blood cells, prothrombin complex concentrate, and multiple sessions of dialysis. There were no further bleeding events or additional transfusions for the remainder of the hospitalization. Her renal function never recovered and she remained hemodialysis-dependent. After a 47-day length of stay, she was transferred to a nursing home where she died 2 months later.
Discussion: Renally eliminated drugs such as dabigatran place elderly patients at increased risk of drug accumulation and adverse drug events due to age-related decline in renal function. In a recent case series, dabigatran toxicity in the elderly with renal impairment was described with 1 fatal outcome. Recent literature, including the package insert, advises intermittent monitoring of renal function in the elderly and those with moderate renal impairment. Consideration should also include the appropriateness of dabigatran therapy in patients with fluctuating renal function. In our patient, the Naranjo probability scale indicated a probable cause between the bleeding event and dabigatran use.
Conclusions: Our case report, along with 2 other recent reports on dabigatran toxicity, illustrates the importance for appropriate patient selection and the need to periodically monitor renal function in elderly patients receiving dabigatran.